Hail, Essex
- When
- July 23, 4:09 PM EST
- Where
- Essex County, Merrimac
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.830, -71.000
In Merrimac, broadcast media reported quarter size hail.
A disturbance dropping southward from Canada was accompanied by a cool pool of air aloft. This helped trigger scattered severe thunderstorms in the late afternoon and early evening across eastern Massachusetts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A disturbance dropping southward from Canada was accompanied by a cool pool of air aloft. This helped trigger scattered severe thunderstorms in the late afternoon and early evening across eastern Massachusetts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 3:27 PM EST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Boston/Norton MA 427 PM EDT Fri Jul 23 2021 .SYNOPSIS... Scattered showers and thunderstorms should weaken and dissipate after sundown, leading to clearing skies and a seasonable evening. High pressure then builds overhead Saturday allowing for dry and seasonably mild weather. A warm front brings an increasing risk for showers later Saturday night, along with increasing humidity levels. Unsettled pattern returns Sunday with chances for showers and thunderstorms each afternoon into midweek. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Scattered showers/t-storms continue to blossom as of 300 PM, greatest coverage mainly north of the Mass Pike. 100-mb mean mixed- layer CAPEs are in the 500-1000 J/kg neighborhood, and storms thus far have been very pulse-like generally lasting 30 minutes or so. Storms should continue to increase in number thru the late afternoon as they move southeastward, and be capable of small hail and brief gusty winds. Again thinking mostly SPSable type storms through sundown, but wouldn't rule out one or two reaching SVR levels. Still looks as though the best chance for showers and storms is mainly from Worcester/Windham Counties eastward. As these storms are being driven mainly by a combo of strong daytime heating and a cold pool aloft, after sundown expect storm coverage and intensity to diminish markedly. For tonight, should see clearing occur with light winds and weak ridging in place. While confidence in coverage is currently fairly low, areas that saw rain this afternoon could be a potential breeding ground for patches of fog. But again very hit or miss. Also, in coordination with GYX, have issued a coastal flood statement for the eastern MA coast around tonight high tide period. Impacts should be marginal/mainly spashover. For more detail see the Coastal Flood section below. Lows tonight in the 50s in the outlying sheltered valleys that radiate well, and the upper 50s to near 60 in the urban areas. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... Saturday: Trough aloft shifts eastward into the waters east of Cape Cod, with shortwave ridging and related background subsidence aloft building over SNE. Looking to be a generally dry and seasonably mild Saturday. A few convection-permitting models do show some pop-up showers or rogue thunderstorms on the Narrangsett Bay breeze during the afternoon but thinking this is overdone given the subsidence aloft. Highs upper 70s to mid 80s, with cooler mid 70s near the eastern MA and southern RI/SE MA coast where sea-breezes are expected to develop. Saturday Night: Saturday evening features increasing and lowering/thickening clouds. This is due to a warm front that will be moving in from eastern NY. Rain, perhaps with a rumble or two of thunder should be on the increase during the second half of the night and mainly across the western half of the forecast area. Sided toward the SREF-based PoP which brings fairly solid Likely PoP into our western zones. Turning more humid as well with mild lows in the mid 60s, with upper 60s near the South Coast/Cape and Islands. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Highlights... * Best shot of rain and thunderstorms comes Sunday and Sunday night. Drier conditions return later in the day Monday * Warmer and more humid air returns starting Sunday and into next week Details... Sunday and Sunday night... A mid level shortwave moves out of the Great Lakes into New England on Sunday, flattening the ridge and bringing with it a surge of moisture that will fuel showers and thunderstorms. As the warm front lifts through on Sunday surface dewpoints surge back into the upper 60s or low 70s but moisture also returns through the entire column; PWATs rebound to over 1.75 inches. Notably, though dewpoints surge Sunday, temperatures do not. Even with a much warmer airmass overhead (850 mb temps rising from ~10C on Saturday to ~15C on Sunday) high temperatures will be near or even slightly below what they were on Saturday thanks to abundant cloudcover and poor mixing of the boundary layer. The difference will be a much muggier feel to the air on Sunday. This poor mixing may also limit how much of the low level jet overhead mixes down; it will be breezy, but the strongest gusts will be over the Cape and Islands, 20 to 30 mph though can't rule out some higher gusts to 40 mph. Showers and thunderstorms move in with the warm front's arrival, overspreading most of southern New England by late morning. We have plenty of moisture available with good forcing for ascent, and instability is there as well, on the order of 1000-1500 J/kg of CAPE. Bulk shear values are marginal, near 30 kts, but lapse rates are poor which would help to limit strong updrafts and storm strengthening. Gusty winds and downpours are possible with any storms. Monday through Thursday... Shower and thunderstorms will come to an end behind the cold front which drops through sometime on Monday ushering in a marginally drier airmass, but won't see much relief from the humidity. Showers come to an end later Monday but we remain beneath an essentially stationary broad upper trough through at least Thursday; no uninterrupted stretch of high pressure in sight. Thus, off and on rain chances will continue as shortwaves periodically rotate through the trough. Fortunately it's looking like a "more dry than wet" situation through around Wednesday with high temperatures back in the 80s. Confidence is low beyond this timeframe, but there are signals that our next more formidable frontal system may approach around Wed/Thu bringing a better chance of rain. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF Update: Rest of Today: High confidence. While VFR most of the time, southeast moving iso/sct TSRA to develop in the ~19-00z window (VCTS mention) mainly near and east of ORH to FMH. Still think western MA/CT Valley airports have a lesser chance at TSRA Light NW winds near the interior, but will see sea- breeze develop in eastern MA around noontime. Tonight: High confidence. Any showers or storms diminish by 02z if not sooner to VFR. Potential for patchy fog, with confidence in development and coverage on the low side as areas that received rains today stand a better chance for overnight fog. Light SW winds. Saturday: High confidence. VFR. SW winds 3-6 kt most TAFs, with sea-breeze developing around 10 AM-1 PM for KBOS. Isolated shower or thundershower near the South Coast and RI but too remote a chance to include in TAFs. Saturday Night: High confidence thru 06z, then trends moderate. VFR continues to prevail thru ~06z. Thereafter warm front arrives after 06z, with increasing/lowering clouds toward MVFR or possible IFR west of ORH. Thinking mainly SHRA, but rumble of thunder possible. South winds 3-6 kt. KBOS TAF...High confidence in TAF. Possible TSRA between 19-00z; VCTS mention but will amend if a more imminent threat. KBDL TAF...High confidence in TAF. Less confidence in t-storm coverage, if any develop would be between ~19-23z. Outlook /Sunday through Wednesday/... Sunday through Sunday Night: Mainly MVFR, with local IFR possible. Breezy. Chance SHRA, chance TSRA. Monday: Mainly VFR, with local MVFR possible. Breezy. Slight chance SHRA, isolated TSRA. Monday Night: VFR. Tuesday: Mainly VFR, with local MVFR possible. Slight chance SHRA, isolated TSRA. Tuesday Night: Mainly VFR, with areas MVFR possible. Chance SHRA, isolated TSRA. Wednesday: Mainly VFR, with areas MVFR possible. SHRA likely, isolated TSRA. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Showers and thunderstorms should dissipate shortly around sundown. Through Saturday, winds and seas look to remain below small craft advisory levels. Wind gusts mainly under 20 kt from the N/NW through tonight, becoming E/ESE on Sat. Seas remain 3 ft or less through Sat. Later Saturday night and particularly overnight, a warm front will bring about an increase in southerly winds with gusts on the outer eastern waters close to SCA levels. Seas also should build into the 2-4 ft range. /Outlook /Sunday through Wednesday/... Sunday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, chance of thunderstorms. Sunday Night: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers, chance of thunderstorms. Monday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers, isolated thunderstorms. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, isolated thunderstorms. && .HYDROLOGY... No active river flood warnings are in effect for rivers and waterways in BOX's hydrologic service area. However, after having a tremendous amount of rainfall from early to mid July, many rivers and streams in Southern New England are running much higher than normal. This is resulting in swift currents that would not typically be seen in the summer. These swift currents can catch those swimming or tubing/kayaking on area waterways off guard. There have been 3 total reports of drownings in the last week on the Farmington River in CT and Squannacook River in MA given the higher than usual flows and swift currents. As we move into the weekend, those with interests swimming, tubing or kayaking on area rivers and waterways should be aware that swift currents due to high flows are occurring. This can result in dangerous conditions, and it is generally discouraged to swim, inner-tube, or kayak until flows decrease. && .TIDES/COASTAL FLOODING... 400 PM Update: Tides are reaching their monthly astronomical peak. This may bring a period of minor splashover with the evening high tide around midnight tonight. Weak wave action and light offshore winds should mitigate a larger coastal flood threat, but minor splashover on typically vulnerable shoreline roads are possible. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Loconto/RM NEAR TERM...Loconto SHORT TERM...Loconto LONG TERM...BW/RM AVIATION...Loconto/RM MARINE...Loconto/RM HYDROLOGY...Loconto/NMB TIDES/COASTAL FLOODING...Loconto
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 PM EDT Fri Jul 23 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-242045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 PM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-242045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 PM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
Special Weather Statement
National Weather Service Boston/Norton MA
120 PM EDT Fri Jul 23 2021
CTZ002-231800-
Hartford CT-
120 PM EDT Fri Jul 23 2021
...DEVELOPING STRONG THUNDERSTORM IN SOUTHWEST HARTFORD COUNTY...
At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southington, moving southeast at 10 mph.
Penny size hail and winds in excess of 30 mph will accompany this
storm. Occasional cloud to ground lightning can also be expected.
Locations impacted include...
New Britain, Bristol, Southington, Newington, Farmington, Berlin,
Rocky Hill and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4174 7281 4164 7268 4163 7271 4161 7271
4159 7275 4158 7276 4157 7280 4155 7282
4157 7285 4155 7285 4156 7288 4156 7295
4160 7293 4164 7294 4165 7299
TIME...MOT...LOC 1719Z 325DEG 10KT 4163 7286
LocontoSpecial Weather Statement National Weather Service Boston/Norton MA 228 PM EDT Fri Jul 23 2021 MAZ004-005-026-231900- Northwest Middlesex County MA-Central Middlesex County MA- Northern Worcester MA- 228 PM EDT Fri Jul 23 2021 ...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MIDDLESEX COUNTY... At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over Nashua, moving south at 15 mph. Penny size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Lowell, Billerica, Chelmsford, Dracut, Tewksbury, Westford, Pepperell, Tyngsborough, Groton, Littleton, Ayer, Harvard, Boxborough and Dunstable. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4270 7130 4260 7122 4250 7156 4270 7162 TIME...MOT...LOC 1826Z 338DEG 12KT 4273 7150 Gaucher/AL
Special Weather Statement
National Weather Service Boston/Norton MA
304 PM EDT Fri Jul 23 2021
MAZ005>007-231930-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
304 PM EDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESSEX COUNTY...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boxford, or near North Andover, moving south at 15 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Peabody, Beverly, North Andover, Danvers, North Reading, Ipswich,
Lynnfield, Middleton, Georgetown, Boxford, Hamilton, Newbury,
Groveland, Topsfield, Rowley and Wenham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4256 7080 4255 7090 4255 7092 4254 7095
4253 7105 4273 7107 4275 7092
TIME...MOT...LOC 1902Z 345DEG 15KT 4267 7099
Gaucher/ALSpecial Weather Statement
National Weather Service Boston/Norton MA
441 PM EDT Fri Jul 23 2021
MAZ006-007-232115-
Eastern Essex MA-Western Essex MA-
441 PM EDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST ESSEX COUNTY...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
Amesbury, or near Exeter, moving southeast at 25 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Haverhill, Newburyport, Amesbury, Ipswich, Salisbury, Georgetown,
Hamilton, Newbury, Groveland, Merrimac, Topsfield, Rowley and West
Newbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
4280 7083 4282 7082 4270 7077 4277 7082
4271 7082 4270 7083 4271 7080 4269 7077
4261 7089 4282 7106 4286 7103 4289 7093
TIME...MOT...LOC 2040Z 320DEG 20KT 4289 7097
Gaucher/ALSpecial Weather Statement
National Weather Service Boston/Norton MA
448 PM EDT Fri Jul 23 2021
MAZ017-020-RIZ001>007-232130-
Southern Bristol MA-Northern Bristol MA-Northwest Providence RI-
Bristol RI-Washington RI-Western Kent RI-Eastern Kent RI-Newport RI-
Southeast Providence RI-
448 PM EDT Fri Jul 23 2021
...STRONG THUNDERSTORM DEVELOPING OVER NORTHERN PROVIDENCE...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Providence, moving south at 15 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm. Cloud to ground lightning and brief downpours can be expected.
Locations impacted include...
Providence, Fall River, Warwick, Cranston, Pawtucket, East
Providence, Cumberland, North Providence, West Warwick, Johnston,
North Attleborough, North Kingstown, Bristol, Attleboro, Smithfield,
Lincoln, Central Falls, Barrington, Swansea and Tiverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4193 7160 4198 7138 4171 7119 4170 7124
4172 7126 4168 7124 4167 7120 4169 7118
4167 7116 4164 7129 4168 7128 4163 7131
4163 7135 4171 7129 4179 7137 4179 7138
4165 7136 4169 7145 4162 7140 4158 7150
TIME...MOT...LOC 2047Z 340DEG 12KT 4186 7145
LocontoThe Boston radar (KBOX), 98 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
In Merrimac, broadcast media reported quarter size hail.
In Seekonk, dime size hail was reported.
In Haverhill, quarter size hail was reported at 520 PM EDT (420 PM EST). It had begun as nickel size hail fifteen minutes earlier.
In Georgetown, half dollar size hail was reported on Route 97, near the Georgetown and Groveland line.
In East Bridgewater, dime size hail was reported.
In Brockton, dime size hail was reported.
In Whitman, nickel size hail was reported.
In Plymouth, dime size hail was reported.
In Kingston, hail ranging from one-half inch to one inch (quarter size) was reported. |Time estimated based on radar.
In Kingston, dime size hail was reported.
In Plymouth, dime size hail was reported via a video on social media.
In Kingston, amateur radio reported half dollar size hail at 740 PM EDT (640 PM EST). Quarter size hail was reported via social media photos at 750 PM EDT (650 PM EST). Dime sized hail had been reported twenty minutes earlier.
In Halifax, police reported a large tree branch down on Oak Street and Marilyn Way. Report relayed by amateur radio.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974791, 974800, 974793, 974803, 974796, 974792, 974794, 974801, 974804, 974797, 974795, 974799, 974805.